Five months ago this week, a 30-year-old named Jade Erick died after receiving an intravenous infusion of curcumin - the compound in turmeric that is thought by naturopaths to have medicinal qualities (but doesn't).
When the death happened, we hypothesized on what could have killed Ms. Erick? We wrote,
The most obvious possibility is that Ms. Erick has an allergy to turmeric itself. However, there are other possibilities. In order to get the turmeric powder into a solution, it has to be solubilized (dissolved into a solution.) If this was not done properly, tiny particles of turmeric would be present in the solution - something that would stop a heart immediately. In order to create a solubilized solution, an emulsifier is required - another component that she made have had an adverse reaction to. Lastly, the turmeric could not have been pure turmeric. Turmeric has been allegedly contaminated with heavy metals in the past - it is not a huge leap to think that a wellness clinic was not using 100% pure turmeric. Spices do not exactly go through the same checks and balances as drugs that are intended to enter the bloodstream.
Well, thanks to the hard work done by Food and Drug Administration (FDA), now we know what killed Jade Erick. And, one of our guesses was right. FDA released a statement Compounded Curcumin Emulsion Product for Injection by ImprimisRx stating the results of their investigation.
The reality is that Jade Erick received very little curcumin. When FDA analyzed the IV bag that was used to administer the solution to her, they found that the amount of curcumin in the bag was 0.00234 mg/mL - roughly 1% of the curcumin concentration intended to be administered.
With that little curcumin in the bag, FDA looked at what else may have gone into her system and analyzed the contents of the bag for contaminants and impurities. The curcumin solution contained polyethylene glycol (PEG) 40 castor oil, a commonly used emulsifying agent (1), but also diethylene glycol (DEG) - a known impurity of PEG 40 castor oil, which is not. DEG is a known poison and has been the cause of mass killings over the last century.
PEG 40 castor oil is commonly found in cosmetics and beauty products. Although PEG castor oils are approved by the FDA for topical use, they are not supposed to be used on broken skin, and certainly not to be injected directly into the bloodstream.
The label on the PEG 40 castor oil used in this particular case included the warning “CAUTION: For manufacturing or laboratory use only.” The PEG was "ungraded" which means, that the product was appropriate for industrial or research purposes but not for human consumption or therapeutic use.
The curcumin emulsion was compounded by the company ImprimisRx. The company was responsible for the formulation of the product. In late June, ImprimisRx recalled all products containing the ungraded PEG 40 castor oil.
The tragic death of Jade Erick paints a picture of many of the deficiencies of alternative medicines. Not only was there very little curcumin in the IV bag, meaning that Jade Erick (and undoubtedly many others) were duped into paying for something that they not only did not get but should not have been getting in the first place. Second, the use of an ungraded ingredient which contained toxic impurities was certainly dangerous. Third, the clinics where the "medicine" was administered are not medical facilities that are prepared for adverse reactions.
Lastly, and perhaps most importantly, administering curcumin through an IV has no known health benefits.
So, the next time you walk into your naturopath's office, you may want to ask who compounded the drug or if the compounds used are ungraded. Or, far better - just skip the visit altogether.
(1) Emulsifying agents are both fat and water soluble. They are used to make uniform suspensions of water insoluble chemical compounds.